Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 68, NWS Sioux Falls, SD

June 13, 20174 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2017, 7:53 PM CDT for 4 counties in South Dakota. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 7:53 PM CDT (00:53 UTC)
Expired
Jun 13, 2017, 8:30 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hutchinson County, SD, McCook County, SD, Minnehaha County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 39 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:24 PM CDTHAIL 17 W Wall Lake, SD
Jun 13, 8:40 PM CDTTSTM WND GST 60Hartford, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:13 PM CDTTornado WatchSPC7 hr
Jun 13, 7:01 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted.

698 
WUUS53 KFSD 140053
SVRFSD
SDC067-087-099-125-140130-
/O.NEW.KFSD.SV.W.0068.170614T0053Z-170614T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
753 PM CDT TUE JUN 13 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Western Minnehaha County in southeastern South Dakota...
  Southern McCook County in southeastern South Dakota...
  Northwestern Turner County in southeastern South Dakota...
  Northeastern Hutchinson County in southeastern South Dakota...

* Until 830 PM CDT

* At 753 PM CDT, a severe thunderstorm was located over Dolton, or 12
  miles southwest of Lake Vermillion State Recreation Area, moving
  northeast at 70 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Lake Vermillion State Recreation Area around 805 PM CDT. 
  Humboldt and Montrose around 810 PM CDT. 
  Hartford around 815 PM CDT. 
  Crooks and Colton around 820 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for southeastern
and east central South Dakota. A tornado watch also remains in effect
until 200 AM CDT for southeastern and east central South Dakota.

LAT...LON 4364 9673 4325 9756 4350 9764 4350 9761
      4352 9761 4385 9695 4385 9685
TIME...MOT...LOC 0053Z 232DEG 63KT 4349 9738 

HAIL...1.00IN
WIND...60MPH
 
$$

Ferguson
1 follow-up statement
944 
WWUS53 KFSD 140105
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
805 PM CDT TUE JUN 13 2017

SDC067-087-099-125-140130-
/O.CON.KFSD.SV.W.0068.000000T0000Z-170614T0130Z/
Minnehaha SD-McCook SD-Turner SD-Hutchinson SD-
805 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN MINNEHAHA...SOUTHERN MCCOOK...NORTHWESTERN TURNER AND
NORTHEASTERN HUTCHINSON COUNTIES...

At 805 PM CDT, a severe thunderstorm was located near Canistota, or
near Lake Vermillion State Recreation Area, moving northeast at 50
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Lake Vermillion State Recreation Area around 810 PM CDT. 
  Montrose around 815 PM CDT. 
  Humboldt around 820 PM CDT. 
  Hartford around 825 PM CDT. 
  Crooks and Colton around 830 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for southeastern
and east central South Dakota. A tornado watch also remains in effect
until 200 AM CDT for southeastern and east central South Dakota.

LAT...LON 4327 9752 4357 9751 4385 9695 4385 9685
      4364 9673
TIME...MOT...LOC 0105Z 232DEG 44KT 4355 9726 

HAIL...1.00IN
WIND...60MPH
 
$$

Ferguson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:04 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jun 13, 3:04 PM CDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
304 PM CDT Tue Jun 13 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 303 PM CDT Tue Jun 13 2017

Current analysis shows a surface low centered over central Nebraska,
with a trough axis/subtle cold front extending northward into
central SD. A warm front is attendant to the surface trough
positioned north of our forecast area where winds turn to the
east/southeast, compared with south to southeast in our area. Aloft,
water vapor imagery clearly shows two vorticity maxima, one located
with the parent upper low in southwest MT, with a secondary maximum
developing right now in southeast WY.

The southeast WY vort max will rotate northeastward into central and
southeast SD by 03Z this evening, then becomes rather sheared off as
it lifts northeastward in southwest MN between 03Z and 06Z. However
another short wave moves into zones just south of our forecast area
after midnight tonight. Speed shear is strong with this short wave,
averaging 40 knots really across the entire forecast area through
the overnight hours. However, directional shear is rather weak.
Therefore thoughts are that discrete cells may develop along the
wind shift and ahead of the drier air in our western zones, from
Huron and Mitchell westward late this afternoon, then morph into a
line of convection as it moves eastward along and east of the James
River valley. ML CAPES are extremely high denoting high instability,
in the range of 2000 to 4000 J/kg this evening, before decreasing
between 03Z and 06Z. Therefore golfball to isolated baseball sized
hail is possible in our western zones during the early evening, with
the threat transitioning to 60 to 70 mph winds between the I 29
corridor and the James River with quarter to walnut sized hail
during the mid evening hours. As it moves eastward into southwest MN
after mid evening and overnight, the primary threat is still the 60
to 70 mph wind potential. Further south in extreme northeast
Nebraska and northwest IA, this area will likely not receive any
discrete cells whatsoever, with the secondary short wave mentioned
above keeping that area rather stirred up all the way through 09Z.
But likewise, the severe weather threat is most prominent in the
evening hours. In fact, 0-3km bulk shear vectors bend to a west/
southwest direction in northwest IA during the mid and late evening
hours suggesting a bow echo, or at the least some bow segments. This
is not the case in the rest of our forecast area, as the 0-3km bulk
shear vectors have a decided south to southwest tilt to them,
suggesting that widespread strong wind is not likely. But the
stronger rotating updrafts in northwest IA could certainly carry
some 60-80mph winds in the mid and late evening, with brief possible
spin up tornadoes, which may be hard to tell the difference between
those and 80 mph winds at any rate.

Things will quiet down after 06Z rather rapidly as the short wave
currently in southwest WY exits. A surface wind shift will follow
suit providing a pleasant day on Wednesday with a dry westerly flow
of air and stable conditions.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 303 PM CDT Tue Jun 13 2017

Much more tranquil pattern expected in the extended with westerly
flow expected for the next several day as upper level low pressure
system works towards and eventually north of the Great Lakes. This
will result in dry conditions though temperatures will remain above
normal with 850 hpa temps remaining in the upper teens.

Surface low will track across the area Friday night creating the
chance for showers and storms mainly east of the James River Valley.
Limited amounts of Gulf moisture appear to work north ahead of this
system, thus limiting the amount of instability.

Fairly strong cold front is expected to work through the region on
Saturday afternoon leading to an additional chance of thunderstorms.
Cooler conditions are expected to reign Sunday through Tuesday with
dry conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1226 PM CDT Tue Jun 13 2017

The challenge today are strong thunderstorms. A disturbance will
be moving through this evening and overnight ahead of a surface
wind shift. Timing in the TAFs has been refined to a slightly
later arrival of TSRA for the TAF sites to reflect a degree of
capping which is in place through much of the afternoon hours. At
any given time during the TSRA threat time, some storms could be
severe with large hail and strong erratic winds. In addition,
conditions could be IFR in periods of heavy rainfall. This is
something for the aviation community to keep an eye on. Toward
daybreak Wednesday and into mid morning, indications are there
could be some temporary MVFR ceilings which is common after
rainfall and ahead of the wind shift.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...BT
AVIATION...MJ
Hazardous weather outlook, Jun 13, 4:49 AM CDT, 15 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
449 AM CDT Tue Jun 13 2017

IAZ001-012-020-MNZ071-097-098-NEZ013-014-SDZ038>040-053>056-
059>062-065>071-141000-
Lyon IA-Sioux-Plymouth-Lincoln MN-Pipestone-Rock-Dixon-Dakota-
Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Davison-
Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-
Yankton-Clay SD-Union-
449 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

An increasing severe weather threat is expected today, with
numerous severe storms likely developing this afternoon and
evening along and east of the James River. The main risks are
large hail up to baseball size, and damaging winds to 70 mph.
Isolated tornadoes cannot be ruled out with some of these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely after 3 pm.

IAZ002-003-013-014-021-022-031-032-MNZ072-080-081-089-090-141000-
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury-
Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
449 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Today and Tonight

An increasing severe weather threat is expected today, with
scattered strong to severe storms likely developing late this
afternoon and evening. The main impact will be damaging winds to
70 mph, and large hail up to golf ball size.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely after 6 pm.

SDZ050-052-057-058-063-064-141000-
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
449 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of central South
Dakota and south central South Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms across the area this afternoon.
Isolated strong storms will be possible, producing large hail up
to quarter size, and strong gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 13, 7:02 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
702 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     PARKSTON                43.40N 97.99W
06/13/2017  M62 MPH          HUTCHINSON         SD   MESONET

&&
Local storm report, Jun 13, 7:07 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
707 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             9 WNW ETHAN             43.59N 98.15W
06/13/2017  E1.50 INCH       DAVISON            SD   EMERGENCY MNGR

&&

TH
Local storm report, Jun 13, 7:14 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
714 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             TRIPP                   43.23N 97.97W
06/13/2017  E1.00 INCH       HUTCHINSON         SD   TRAINED SPOTTER

&&
Local storm report, Jun 13, 7:19 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
719 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     WOONSOCKET              44.06N 98.27W
06/13/2017                   SANBORN            SD   PUBLIC

            TREE DOWN. (REPORT VIA SOCIAL MEDIA).

&&
Local storm report, Jun 13, 7:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
743 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     CAVOUR                  44.37N 98.03W
06/13/2017                   BEADLE             SD   PUBLIC

            MULTIPLE TREES DOWNED WITHIN TOWN.

&&

TH
Local storm report, Jun 13, 7:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
748 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     6 S CAVOUR              44.29N 98.04W
06/13/2017                   BEADLE             SD   PUBLIC

            POWER LINES DOWNED.

&&

TH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:12 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hanson, Hutchinson, Turner33 min
Jun 13, 7:32 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hanson, Hutchinson, McCook, Turner, Yankton28 min
Jun 13, 8:16 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner29 min
Jun 13, 8:23 PM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha, Turner37 min
Jun 13, 8:41 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Moody, Turner34 min
Jun 13, 8:43 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner47 min
Jun 13, 9:10 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union50 min
Jun 13, 9:13 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Minnehaha47 min
Jun 13, 9:16 PM CDTSevere Thunderstorm WarningFSDUnion44 min
Jun 13, 9:18 PM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.